Official: China Probes Antibiotic DeathsAug 11, 2006 | AP Chinese investigators are still searching for the cause of at least six deaths among patients who received the same brand of antibiotic, a deputy health minister said Thursday, .
Local officials have been ordered to file daily reports on possible new victims, said Jiang Zuojun. State media reports have said dozens of patients developed severe adverse reactions after receiving the drug, such as chest, kidney or stomach pains, vomiting and anaphylactic shock.
"We can't tell what was wrong with the drug at present," Jiang said at a news conference.
The government banned all sales of clindamycin phosphate glucose manufactured by Anhui Huayuan Worldbest Biology Pharmacy Co. last week after a 6-year-old girl died and dozens of people fell ill. The company says it has recalled 760,000 bottles of the drug.
Five more fatalities have been reported since then, and news reports say there is a possible seventh death.
Investigators have conducted tests on 10 aspects of the drug and nine have found nothing wrong, while the final test on possible bacteria in the drug hasn't been completed, according to Jiang. The final test results won't be ready for another ten days or so, he said.
"If all the tests come back fine then we will have to continue and find other possible reasons for the problem we are now facing," Jiang said.
He said there was no plan to ban all clindamycin phosphate glucose including those manufactured by other companies since all reports of bad reactions to the drug had so far been linked to Anhui Huayuan.
China's pharmaceutical industry is highly lucrative but spottily regulated, enticing some to try to cash in by substituting fake or substandard ingredients.
In a separate case earlier this year, 11 people were killed after injecting a drug made by the Qiqihar No. 2 Pharmaceutical Co. Ltd. in the northeastern province of Heilongjiang.
An investigation showed that the drug, called Armillarisni A, contained a chemical, diglycol, that can cause kidney failure, which a vendor had passed off as a normal ingredient.